|A year of meds and T-cells still low
Jan 1, 2002
I have been HIV+ for almost 14 years. In November of 2000, I convinced my physician to help me get onto medication since my viral load was 86,000 and my T-cells were 198 (they had been dropping steadily over the last few years.) After a year of Epivir, Zerit, and Sustiva the good news is my viral load is undetectable but the bad news is my CD4s are still only 206. True, they've been creeping up one point at a time, but this seems rather slow to me; whereas other people talk of rapid and radical increases of their CD4s after starting medication. Are some of us just slower than others? At the one year anniversary of taking the meds I was struck with a frightenly fast weight loss accompanied with nausea, diarrhea, chronic fatigue, no appetite, and gut aches. After all standard labs (from gall bladder on down) came back negative, I chalked it up to the drugs. My personal solution was to start taking digestive enzymes and acidophilus and since then I've gained weight and have had a significant improvement in all things gastric. [My ID doctor was no help but is "pleased" with the results.] My only current health complaint is fatigue. Hence my last question- should I continue taking the enzymes since the meds may be continually upsetting my digestive balance or should my gut recover and again function on its own? Thanks for being there for all of us.
AC from FL
| Response from Dr. Boyle
Yes, some patients, especially older patients, may have a slower T cell recovery after starting antiretrovirals. A number of treatment options for this, including IL-2, are being explored. I doubt the enzymes you are taking are necessary at this point, so I would taper them off and see what happens. I'll bet you find that you don't need them and that you can cut down on the nubmer of pills you have to take a day.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.